From November through February, I wasn’t able to get an infusion of Remicade (infliximab). The problem is most hospitals do not carry the medication due to how expensive it is. As time went by, I was having more Crohn’s symptom flare-ups; however, it was a secondary, related condition that was the worst.
One of the many conditions that can arise along with Crohn’s is called enteropathic arthritis (EnA), also known as Crohn’s arthritis. My hands were swelling and becoming very painful. The pain eventually spread from my hand to my fingers and wrists. Every movement was just excruciating!
My doctors told me the pain was from my arthritis flaring up due to the delay in getting my Remicade, but there was nothing they could do to get me the medication. We tried ibuprofen to help reduce the inflammation but had no success in alleviating the pain. My doctors then turned to the one medication I least wanted: steroids! They gave me intravenous Solu-Medrol (methylprednisolone), which helped fairly quickly. The swelling reduced, and I could use my hands and fingers again. Unfortunately, I was only given one dose, and the benefits of the medication slowly subsided. The pain and swelling returned. As the weeks went by, I was getting sporadic doses of Solu-Medrol to try to control the inflammation.
During this hospital stay, my left leg had become paralyzed and I was wheelchair dependent. When you’re in a wheelchair, you need your hands to propel it. Every time I would grip the wheel, horrible pain would erupt! I had no other choice but to stay on the higher dose of IV steroids daily so that I could control the swelling while in rehab. While I was in the rehabilitation hospital, I noticed that the swollen joints in my fingers were becoming twisted and crooked. This made the pain even worse!
Upon discharge, I wasted no time in seeing my rheumatologist. I got my Remicade infusion that afternoon! My rheumatologist said I needed to stay on the higher dose of steroids until the Remicade could start working. He wanted me to act as if I were just beginning Remicade and do the loading doses. A loading dose protocol includes doing a first infusion of an extra high, a second high infusion two weeks later, a third big dose four weeks later, then the lower prescribed dose. Typically, Remicade is given every eight weeks.
I asked my rheumatologist why my fingers were twisting, and he said it was due to the EnA. I thought that was only a consequence of rheumatoid arthritis, but apparently, this can also happen with EnA.
I have completed my loading doses, and thankfully, my swelling and pain have improved quite a bit. My fingers are even starting to straighten again! I’m still on the road to recovery, but things are starting to get easier.
Note: IBD News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health providers with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of IBD News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to IBD.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?